Treatment training manual

4. 5 Liver toxicity and rash

Liver toxicity

Although most HIV meds are filtered by the liver, it is rare for modern HIV drugs to cause liver problems.

When liver complication occur, they are nearly always related to coinfections of HIV and viral hepatitis (hep A, B or C).

Routine monitoring for liver enzymes (ALT or AST) is likely to identify early problems.

However, some NNRTIs have a low risk of serious liver toxicity. These drugs include nevirapine and efavirenz.

Less than 5% of people have to change treatment for this reason.

Although both these NNRTIs are now used more rarely, they are both included in fixed dose combinations (FDCs) recommended by the WHO, so it is very important to know about these symptoms.

If you have a rash with nevirapine, it is important that you have a blood test to check whether your liver is being affected. These tests are usually for levels of liver enzymes called ALT or AST.

If this is not available, other symptoms include:

  • Feeling sick (nausea) or being sick (vomiting)
  • Poor appetite
  • If your eyes or skin looks more yellow (jaundice).
  • Light coloured stool or dark coloured urine
  • Tenderness or swelling in your liver – your liver is just below your ribs, on your right.

If you have any of these symptoms, you should contact your doctor straight away.

Liver toxicity usually occurs in the first six weeks of treatment, but can also occur later. If you are coinfected with hepatitis then the risk of liver toxicity is much higher, and another choice of drug may be more appropriate.

Rash

10-15% people who use nevirapine or efavirenz get a low level rash that is not serious. Rash can also occur with other HIV drugs.

About 1 in 20 people discontinue efavirenz or nevirapine because of rash.

2-3% people can be at risk of a much more serious rash, especially using nevirapine.

Nevirapine should be dosed at 200 mg once-daily for the first two weeks. If there is no rash at the end of these two weeks then the dose increases to 200 mg every 12 hours (400 mg a day).

The staggered dose is just as important with fixed dose combinations, but sometimes in practice it is ignored.

The nevirapine dose should never be increased if you still have a rash.

If the rash covers more than 10% of your body or breaks the skin at all, you must see your doctor immediately.

In these rare cases, nevirapine has to be stopped very quickly to reduce the risk of a severe reaction that can be fatal.

This is something you should check and ask your doctor about.

Differences in men and women

Women have shown higher rates of side effects in some nevirapine studies (both liver toxicity and rash). This highlights the importance of careful monitoring.

Women with CD4 counts of 250 cells/mm3 or higher before treatment should not start nevirapine.

Men with CD4 counts of 400 cells/mm3 or higher before treatment should not start nevirapine.

Further reading

Information about liver-related side effects from the i-Base guide to side effects and other complications.

Last updated: 1 January 2016.